Hail, Brown
- When
- April 17, 6:55 PM CST
- Where
- Brown County, 0.91 mi SW of Brownwood
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.710, -98.990
A line of strong to severe thunderstorms developed along a cold front that pushed through the region the evening of May 17. Quarter size hail was reported in Brownwood and near San Saba.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A line of strong to severe thunderstorms developed along a cold front that pushed through the region the evening of May 17. Quarter size hail was reported in Brownwood and near San Saba.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 17, 3:20 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 420 PM CDT THU APR 17 2008 .SHORT TERM... SEVERE THUNDERSTORM WATCH 204 COVERS THE EASTERN BIG COUNTRY COUNTIES... AND IS IN EFFECT UNTIL 10 PM. SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE EASTERN BIG COUNTRY...WHERE COLD FRONT HAS INTERSECTED THE DRYLINE. STORMS ARE BEING UNDERCUT BY THE FRONTAL BOUNDARY. FARTHER TO THE SOUTH THE DRYLINE HAS ADVANCED EAST OF SAN ANGELO AND EXTENDED SOUTH TO SONORA. THE COLD FRONT WILL PUSH SOUTHWARD AND OVERTAKE THE DRYLINE THIS EVENING AND EARLY TONIGHT. AS COLDER AIR ALOFT ASSOCIATED WITH THE UPPER TROUGH OVERSPREADS OUR AREA...STILL EXPECTING STORMS TO BACKBUILD TO THE SOUTHWEST ALONG THE COLD FRONT TONIGHT...AS IT MOVES ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY. HAVE THE HIGHEST POPS TONIGHT ACROSS THAT AREA. COOLER TEMPERATURES FRIDAY WITH SUNNY SKIES AS SURFACE HIGH DROPS SOUTHEAST INTO OUR REGION. .LONG TERM... A WARMING TREND WILL ENSUE OVER THE WEEKEND AS SHORTWAVE RIDGE ALOFT SHIFTS EASTWARD ACROSS TEXAS INTO THE LOWER MISSISSIPPI VALLEY. EXPECT A DRYLINE ADVANCE ACROSS THE WESTERN PART OF OUR AREA SUNDAY AFTERNOON. LOOKING AHEAD INTO NEXT WEEK...DEEP UPPER LOW WITH A BROAD TROUGH OVER THE NORTHWESTERN PART OF THE US WILL GRADUALLY LIFT UP INTO SOUTHERN CANADA. GFS HAS A SERIES OF EMBEDDED DISTURBANCES MOVING INTO TEXAS IN WEST-SOUTHWEST FLOW ALOFT. THIS COMBINED WITH MOISTURE INCREASE AND A DAILY DRYLINE SLOSH WOULD BE SUPPORTIVE OF THUNDERSTORMS...PROVIDED THE CAP CAN BE BROKEN. WE HAVE SLIGHT CHANCE POPS IN THE FORECAST BEGINNING TUESDAY AFTERNOON...AND CONTINUING THROUGH THURSDAY. THE 850 MB THERMAL RIDGING PATTERN INDICATES THAT DAYTIME HIGHS WILL BE VERY WARM MONDAY AND TUESDAY...WITH TEMPERATURES ABOVE NORMAL THROUGH MIDWEEK AS WELL. COLD FRONT MAY NOT DROP SOUTH OF THE RED RIVER AND TOWARD OUR AREA UNTIL THURSDAY OF NEXT WEEK. .PRELIMINARY POINT TEMPS/POPS... ABILENE 45 73 49 84 / 10 0 0 0 SAN ANGELO 46 76 45 84 / 10 0 0 0 JUNCTION 48 75 44 82 / 60 10 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 431 AM CDT THU APR 17 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-180945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 431 AM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT FIRE DANGER WILL BE ELEVATED THIS AFTERNOON ACROSS THE REGION SOUTHWEST OF A LINE FROM SWEETWATER TO COLEMAN TO JUNCTION...AS A DRYLINE ADVANCES INTO THE AREA AND IS ACCOMPANIED BY GUSTY WINDS. AS A COLD FRONTS PUSHES THROUGH THE AREA THIS EVENING AND OVERNIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF A LINE FROM HASKELL TO ABILENE TO SONORA. THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE TONIGHT ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY WITH A FEW STORMS POSSIBLY BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY EVENING INTO THURSDAY NIGHT. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 330 PM CDT THU APR 17 2008 TXZ099-172130- THROCKMORTON TX- 330 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT FOR THROCKMORTON COUNTY... AT 329 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 13 MILES SOUTHWEST OF THROCKMORTON... MOVING NORTHEAST AT 47 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... THE INTERSECTION OF US-380 AND HIGHWAY 222 AND THE INTERSECTION OF US-183 AND US-283 BY 340 PM CDT THROCKMORTON BY 345 PM CDT ELBERT BY 400 PM CDT PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR WEST CENTRAL TEXAS. LACY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 436 PM CDT THU APR 17 2008 TXZ099-114-172200- THROCKMORTON TX-SHACKELFORD TX- 436 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT FOR THROCKMORTON AND SHACKELFORD COUNTIES... AT 434 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTH OF FORT GRIFFIN...OR ABOUT 10 MILES NORTHEAST OF ALBANY...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHEASTERN SHACKELFORD AND SOUTHERN THROCKMORTON COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR WEST CENTRAL TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 450 PM CDT THU APR 17 2008 TXZ128-172215- CALLAHAN TX- 450 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR CALLAHAN COUNTY... AT 446 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER CLYDE...OR ABOUT 6 MILES WEST OF BAIRD...MOVING NORTHEAST AT 36 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BAIRD BY 455 PM CDT PEA TO PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR WEST CENTRAL TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 614 PM CDT THU APR 17 2008 TXZ066-072-073-139-154-180000- RUNNELS TX-COLEMAN TX-TOM GREEN TX-CONCHO TX-MCCULLOCH TX- 614 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT FOR RUNNELS...COLEMAN...TOM GREEN...CONCHO AND MCCULLOCH COUNTIES... AT 609 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTH OF VANCOURT...OR ABOUT 20 MILES SOUTHEAST OF SAN ANGELO...MOVING NORTHEAST AT 29 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... VICK BY 620 PM CDT EOLA BY 625 PM CDT THE INTERSECTION OF US-83 AND RANCH ROAD 765 BY 645 PM CDT PAINT ROCK BY 650 PM CDT THE INTERSECTION OF RANCH ROAD 1929 AND RANCH ROAD 2134 AND MILLERSVIEW BY 700 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR WEST CENTRAL TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 643 PM CDT THU APR 17 2008 TXZ128-139-140-180015- CALLAHAN TX-COLEMAN TX-BROWN TX- 643 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR CALLAHAN...COLEMAN AND BROWN COUNTIES... AT 639 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 9 MILES WEST OF CROSS PLAINS...OR ABOUT 19 MILES NORTH OF COLEMAN...MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CROSS PLAINS BY 655 PM CDT ATWELL BY 705 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR WEST CENTRAL TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 729 PM CDT THU APR 17 2008 TXZ077-078-180130- SCHLEICHER TX-SUTTON TX- 729 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT FOR SCHLEICHER AND SUTTON COUNTIES... AT 726 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF ELDORADO...MOVING EAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... THE INTERSECTION OF US-190 AND RANCH ROAD 2084 BY 755 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR WEST CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR WEST CENTRAL TEXAS.
The Dyess AFB radar (KDYX), 95 km away, was scanning. The volume nearest the first event began at 00:56 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94242, 94243.